Skip to content
MedExams

Therapeutic drug monitoring: specific drug classes

10 ASCP MLS practice questions on Therapeutic drug monitoring: specific drug classes, part of Chemistry. The first 10 are below; the first 5 with answers and explanations (tap Show answer after you have chosen), the rest in Learn with a free account.

  1. Question 1 · Hard

    A 52-year-old woman with normal, stable kidney function (creatinine 0.8 mg/dL [71 µmol/L]) receives tobramycin 120 mg IV every 8 hours through a double-lumen central venous catheter. A peak drawn by venipuncture 30 minutes after the end of an infusion is 6.8 µg/mL [14.5 µmol/L]. The trough before the next dose is drawn through the same catheter lumen used for the infusions and is 9.4 µg/mL [20.1 µmol/L] (target below 2 µg/mL [4.3 µmol/L]). She has no new hearing or kidney problems. What is the best next step?

    1. ARecollect the trough by venipuncture
    2. BRequest a free (unbound) tobramycin level
    3. CDilute the specimen and repeat the assay
    4. DReport a toxic level and stop the drug
    Show answer

    Answer: A · Recollect the trough by venipuncture

    A trough cannot be higher than the peak of the same dosing interval in a patient with normal, stable kidney function, so 9.4 µg/mL after a peak of 6.8 µg/mL points to a collection error. Drug left in the lumen used for the infusion contaminates blood drawn through it, even after a small discard volume. The trough should be recollected by venipuncture from a site away from the infusion, before the next dose, and the error documented. Stopping treatment on a false level could leave an infection undertreated, and diluting the same contaminated sample cannot correct it. Aminoglycosides are little bound to plasma proteins, so a free level adds nothing.

    • B: Aminoglycosides are hardly protein bound, so a free level would be no different.
    • C: Dilution corrects results above the assay range, not contamination from the line.
    • D: Stopping a needed antibiotic on a contaminated result could leave the infection undertreated.
  2. Question 2 · Hard

    A patient with digoxin toxicity improves after digoxin-specific Fab fragments, but total serum digoxin by immunoassay rises from 4.5 to 12 ng/mL [5.8 to 15 nmol/L]. Which measurement best reflects the active drug?

    1. ATotal digoxin by a second immunoassay
    2. BFree digoxin in an ultrafiltrate
    3. CTotal digoxin after diluting the serum
    4. DDigoxin in a 24-hour urine
    Show answer

    Answer: B · Free digoxin in an ultrafiltrate

    Fab fragments bind digoxin in the blood and draw it out of the tissues, so total serum digoxin (free plus Fab-bound) rises sharply even though the bound drug is inactive. Most immunoassays measure this total, and some also suffer interference from the Fab fragments themselves. Free digoxin, measured in an ultrafiltrate that holds back the Fab-digoxin complexes, reflects the active drug. Total levels stay misleading for several days, and longer when kidney function is poor.

    • A: A second immunoassay still measures digoxin bound to Fab.
    • C: Dilution does not separate bound digoxin from free digoxin.
    • D: Urine digoxin does not reflect the active drug in the blood.
  3. Question 3 · Hard

    The same EDTA whole-blood sample gives tacrolimus 13.5 ng/mL [13.5 µg/L] by immunoassay and 10.2 ng/mL [10.2 µg/L] by LC-MS/MS. The best explanation for the difference is:

    1. AAntibody cross-reacts with metabolites
    2. BSample drawn at peak instead of trough
    3. CLC-MS/MS detects only unbound tacrolimus
    4. DDrug loss into red cells during storage
    Show answer

    Answer: A · Antibody cross-reacts with metabolites

    Tacrolimus immunoassays use antibodies that also bind some tacrolimus metabolites, so they read higher than LC-MS/MS, which separates and measures the parent drug alone. The positive bias varies by assay and by patient and can be larger when liver function is poor and metabolites accumulate. LC-MS/MS is the reference method, and a patient should be followed with one method because targets differ between methods. Both methods lyse and extract whole blood, so drug held in red cells is included in each.

    • B: Both results come from the same sample, so timing cannot explain the gap.
    • C: LC-MS/MS measures total drug after the blood is lysed and extracted.
    • D: Both methods lyse the cells, so red-cell drug is included in each.
  4. Question 4 · Medium

    A 79-year-old woman on digoxin and furosemide has nausea and a new arrhythmia. Her digoxin is 1.6 ng/mL [2.0 nmol/L] (laboratory range 0.8-2.0 ng/mL [1.0-2.6 nmol/L]). Which result best explains toxicity at this level?

    1. APotassium 2.9 mmol/L
    2. BPotassium 5.4 mmol/L
    3. CSodium 133 mmol/L
    4. DCalcium 8.0 mg/dL [2.0 mmol/L]
    Show answer

    Answer: A · Potassium 2.9 mmol/L

    Digoxin inhibits the Na+/K+-ATPase pump in heart muscle, and potassium competes with digoxin for its binding site on the pump. Low potassium therefore increases digoxin binding and effect, so toxicity can occur with a level inside the range. Loop diuretics such as furosemide often cause hypokalemia, and low magnesium and high calcium add to the risk. Many labs now use a lower target (about 0.5-0.9 ng/mL) in heart failure, and potassium should always be checked with digoxin in a symptomatic patient.

    • B: High potassium lessens digoxin binding; it is a sign of acute overdose, not a cause of sensitivity.
    • C: Mild hyponatremia does not increase the effect of digoxin on the heart.
    • D: Low calcium does not increase digoxin toxicity; high calcium does.
  5. Question 5 · Medium

    Two weeks after voriconazole is added to tacrolimus therapy, the tacrolimus trough rises from 7 to 19 ng/mL [7 to 19 µg/L] on the same dose. The most likely cause is:

    1. ADisplacement from albumin
    2. BInduction of CYP3A4 metabolism
    3. CReduced renal excretion
    4. DInhibition of CYP3A4 metabolism
    Show answer

    Answer: D · Inhibition of CYP3A4 metabolism

    Tacrolimus is metabolized by CYP3A4 in the liver and gut wall and is also a substrate of P-glycoprotein. Azole antifungals such as voriconazole, and macrolides such as clarithromycin, inhibit CYP3A4, so tacrolimus levels can rise two- to threefold. High levels cause nephrotoxicity, neurotoxicity and hyperglycemia, while inducers such as rifampin have the opposite effect. Levels should be checked often whenever an interacting drug is started or stopped.

    • A: Protein displacement changes the free fraction, not the whole-blood total, to this degree.
    • B: Inducers such as rifampin and phenytoin lower tacrolimus levels.
    • C: Tacrolimus is cleared mainly by liver metabolism, not by the kidneys.
  6. Question 6 · Hard

    A 66-year-old man with chronic kidney disease takes phenytoin and has new nystagmus and ataxia. Results: total phenytoin 12 µg/mL [48 µmol/L] (range 10-20 µg/mL [40-79 µmol/L]), albumin 2.4 g/dL [24 g/L], creatinine 4.1 mg/dL [362 µmol/L]. Which test should be requested next?

    1. ATotal phenytoin at peak
    2. BFree (unbound) phenytoin level
    3. C24-hour urine phenytoin
    4. DRepeat total phenytoin

    Answer and explanation in LearnFree account

  7. Question 7 · Medium

    During the first month of carbamazepine therapy, serum levels fall even though the dose is unchanged. The usual reason is that carbamazepine:

    1. AInduces its own liver metabolism
    2. BSaturates its own liver enzymes
    3. CIs absorbed less well over time
    4. DBinds more tightly to albumin

    Answer and explanation in LearnFree account

  8. Question 8 · Medium

    A 20% dose increase raises the serum level of which anticonvulsant far more than 20%, because its liver metabolism saturates within the therapeutic range?

    1. ALevetiracetam
    2. BCarbamazepine
    3. CPhenytoin
    4. DPhenobarbital

    Answer and explanation in LearnFree account

  9. Question 9 · Hard

    Capped serum from a patient with renal failure receiving tobramycin and piperacillin sat at room temperature for 2 days before assay. The tobramycin result is likely to be:

    1. AAccurate, as aminoglycosides are stable
    2. BFalsely high from piperacillin cross-reactivity
    3. CFalsely high from water evaporation
    4. DFalsely low from in vitro inactivation

    Answer and explanation in LearnFree account

  10. Question 10 · Easy

    High trough concentrations of aminoglycosides such as gentamicin are linked mainly to:

    1. ALiver cell injury and jaundice
    2. BBone marrow suppression
    3. CHeart rhythm disturbances
    4. DKidney and inner-ear damage

    Answer and explanation in LearnFree account

More Chemistry questions

Answer them one by one, keep your score and see your weak topics in Learn. Signed-out visitors try 25 per exam; sign in with Google to see them all.

Study Chemistry